Heparin-Induced Thrombocytopenia

(HIT; Heparin-Induced Low Blood Platelet Count)

Definition

Platelets are a special type of blood cell. They help form clots so that you do not bleed too much. Heparin is a blood-thinning medication that decreases clotting.Thrombocytopenia means low blood platelet count. Heparin-induced thrombocytopenia is low blood platelet count caused by heparin. This condition can lead to a lot of bleeding. In some cases, it can also develop into excessive blood clotting.
Clot Formation
blood clot platelet
Copyright © Nucleus Medical Media, Inc.

Causes

This type of thrombocytopenia is caused by an immune reaction to heparin.

Risk Factors

Taking heparin is a risk factor for developing this condition.Tell your doctor if you are taking heparin.

Symptoms

Symptoms of heparin-induced thrombocytopenia include:
  • Bleeding
    • Excessive bleeding from cuts
    • Bleeding from your gums or nose
    • Superficial bleeding on the skin—looks like reddish/purple spots, often on the legs
    • Blood in urine or stool
    • Heavy menstrual flow
  • Pain or swelling in the legs
  • Chest pain
  • Difficulty breathing
  • Anxiety
  • Sweating
  • Rapid, irregular heartbeat
Also, let your doctor know if you have past blood tests showing a low blood platelet count.

Diagnosis

Your doctor will ask about your symptoms and medical history. A physical exam will be done.Your bodily fluids may be tested. This can be done with blood tests.Images may be taken of your bodily structures. This can be done with ultrasound.

Treatment

Talk with your doctor about the best plan for you. Treatment options include the following:
  • Stopping the use of heparin
  • Anticoagulating drugs—to reduce the risk of blood clots:
  • Vitamin K Antagonists Therapy (VKA)— if you were taking VKA, it will be stopped and you will be given Vitamin K; the VKA will be restarted when your platelet count is normal.
  • Blood transfusion —for severe bleeding, to replace lost blood

Prevention

To help reduce your chance of getting heparin-induced thrombocytopenia, discuss with your doctor the following:
  • Avoiding heparin use
  • Taking other anticoagulants

RESOURCES

American Academy of Family Physicians
http://familydoctor.org

American Heart Association
http://www.heart.org

CANADIAN RESOURCES

Canadian Cardiovascular Society
http://www.ccs.ca

Heart and Stroke Foundation of Canada
http://www.heartandstroke.com

References

Arepally G, Ortel T. Heparin-induced thrombocytopenia. N Engl J Med. 2006. 355;8: 809-17. Available at: http://enotes.tripod.com/thrombocytopenia%5Fheparin2006.pdf. Accessed August 9, 2013.

Heparin-induced thrombocytopenia. EBSCO DynaMed website. Available at: http://www.ebscohost.com/dynamed/what.php. Updated April 9, 2013. Accessed August 9, 2013.

Revision Information

leave comments
0
Did you like this? Share with your family and friends.
Related Topics:
Current Research From Top Journals


Early Peanut Consumption Associated with Lower Risk of Peanut Allergy in High Risk Children
March 2015

Many medical groups felt that early exposure to certain foods like peanuts increased a child's risk of developing food allergies. However, newer research including this trial suggest that early exposure may actually decrease the risk of developing food allergies.

dot separator
previous editions

Breastfeeding May Decrease the Risk of Childhood Obesity
February 2015

Tonsillectomy May Reduce Number of Sore Throat Days in Children
February 2015

Research Review Finds Little Support for Nearly Half of Medical Talk Show Recommendations
January 2015

dashed separator

Advertisement

Our Free Newsletter
click here to see all of our uplifting newsletters »

 

Advertisement

Advertisement

DiggDeliciousNewsvineRedditStumbleTechnoratiFacebook